Some patients with rheumatic heart disease who are thought to have an allergic response to injectable penicillin may actually be experiencing a cardiac reaction to the injection, new information suggests.
This has resulted in new advice from the American Heart Association (AHA) suggesting that oral penicillin may be a safer option for people with rheumatic heart disease who are at high risk of a cardiac reaction.
Those at high risk of a cardiac reaction include those with rheumatic heart disease and severe valvular heart disease with or without reduced ventricular function, those with aortic insufficiency or decreased left ventricular systolic function, and those who have active symptoms of rheumatic heart disease.
This new guidance is the subject of an AHA “presidential advisory” published online in the Journal of the American Heart Association on January 20.
The advisory notes that more than 39 million people worldwide have rheumatic heart disease, a condition in which the heart’s valves are permanently damaged by rheumatic fever, which can occur if a strep throat infection or scarlet fever is untreated or inadequately treated.
Most cases of rheumatic heart disease occur in people living in low- and middle-income countries, where the condition is often diagnosed after severe valvular heart disease or other cardiovascular complications have already developed, leading to higher rates of death and lower life expectancy.
The recommended treatment for rheumatic heart disease is an intramuscular injection of benzathine penicillin G (BPG) given every 3 to 4 weeks for many years or even lifelong. Treatment with BPG for rheumatic heart disease has been limited in part due to patients’ and clinicians’ fears of anaphylaxis.
However, a growing number of reports of BPG-related deaths have not shown the features of classic anaphylaxis and instead point to a cardiovascular reaction, specifically, a vasovagal episode, the advisory states.
Signs of a vasovagal episode often occur immediately after administration of BPG, sometimes even during injection, and include low blood pressure, which can improve if patients are put into a supine position, slow heart rate, and fainting, all of which may lead to low blood flow to the heart, irregular heart rhythm, and sudden cardiac death.
On the other hand, signs of anaphylaxis after BPG injection are usually slightly delayed after the injection, even up to an hour later, and include coughing, respiratory distress, rapid heart rate, low blood pressure that doesn’t respond to position change, fainting, itching and redness at the injection site, the document notes.
The risks of a cardiovascular reaction to BPG are highest among individuals with severe mitral stenosis, aortic stenosis, aortic insufficiency or decreased left ventricular systolic function (ejection fraction < 50%), and those who have active symptoms of rheumatic heart disease, it says. For these patients, treatment with oral penicillin should be strongly considered, it recommends.
People with rheumatic heart disease who are at low risk of this cardiovascular reaction and who do not have a history of being allergic to penicillin or anaphylaxis can still be prescribed BPG for treatment and prevention of rheumatic heart disease, which has been proven to be the best treatment for prevention of recurrent rheumatic fever, it adds.
The advisory recommends the following standard practices for all patients receiving BPG for rheumatic heart disease:
Reducing injection pain and patient anxiety, both of which are known risk factors for injection-related fainting. Methods for pain reduction include applying firm pressure to the site for 10 seconds or application of an ice pack or the use of analgesics (such as acetaminophen, ibuprofen, or other nonsteroidal anti-inflammatory medications).
Patients should be well hydrated prior to injection and should drink at least 500 mL of water before injection to prevent reflexive fainting.
Eating a small amount of solid food within the hour before injection.
Receiving the injection while lying down, which may reduce the risk of blood pooling in the extremities.
Providers who administer BPG should be taught how to recognize and quickly treat symptoms such as low blood pressure, low heart rate, or fainting.
J Am Heart Assoc. Published online January 22. Full text
For more news, follow Medscape on Facebook, Twitter, Instagram, and YouTube.
Source: Read Full Article